Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 240, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2012, 1:57 PM EDT for 4 counties in Virginia. It was in force for 93 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2012, 1:57 PM EDT (17:57 UTC)
- Expired
- Jul 5, 2012, 3:30 PM EDT
- In force
- 93 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bland County, VA, Grayson County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:05 PM EDT | TSTM WND DMG | Marion, VA | MULTIPLE TREES DOWN AROUND MARION INCLUDING ROUTE 11 |
| Jul 5, 2:31 PM EDT | TSTM WND DMG | 5 Ssw Sugar Grove, VA | TREE DOWN ON FAIRWOOD ROAD NEAR TROUTDALE. |
| Jul 5, 2:43 PM EDT | TSTM WND DMG | Nnw Mouth Of Wilson, VA | TREE DOWN ACROSS JEFFERSON HIGHWAY |
| Jul 5, 2:50 PM EDT | TSTM WND DMG | 4 N Ennice, VA | TREES DOWN ON HIGHWAY 636 |
| Jul 5, 2:52 PM EDT | TSTM WND DMG | 2 W Independence, VA | 2 TREES DOWN ON WILSON HIGHWAY WEST OF INDEPENDENCE |
| Jul 5, 3:17 PM EDT | TSTM WND DMG | Grayson Highlands State, VA | MULTIPLE TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 11:37 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
536
WUUS51 KRNK 051757
SVRRNK
VAC021-077-173-197-051930-
/O.NEW.KRNK.SV.W.0240.120705T1757Z-120705T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT THU JUL 5 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SMYTH COUNTY IN SOUTHWEST VIRGINIA
WYTHE COUNTY IN SOUTHWEST VIRGINIA
GRAYSON COUNTY IN SOUTHWEST VIRGINIA
SOUTHERN BLAND COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 330 PM EDT.
* AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CROCKETT TO BROADFORD...OR
ALONG A LINE EXTENDING FROM RURAL RETREAT TO CHILHOWIE...AND MOVING
SOUTH AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RETREAT...
ATKINS...
CROCKETT...
MARION...
MOUNT ROGERS NATIONAL RECREATION AREA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3698 8172 3693 8167 3699 8158 3701 8144
3696 8138 3705 8123 3708 8092 3684 8088
3680 8104 3667 8093 3668 8094 3663 8093
3665 8092 3665 8091 3657 8085 3659 8167
3663 8161 3679 8170 3693 8184
TIME...MOT...LOC 1757Z 346DEG 10KT 3690 8121 3686 8163
$$
RCS3 follow-up statements
434
WWUS51 KRNK 051823
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT THU JUL 5 2012
VAC021-077-173-197-051930-
/O.CON.KRNK.SV.W.0240.000000T0000Z-120705T1930Z/
SMYTH VA-WYTHE VA-GRAYSON VA-BLAND VA-
223 PM EDT THU JUL 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SMYTH...WYTHE...GRAYSON AND SOUTHERN BLAND COUNTIES...
AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM RURAL RETREAT TO
CHILHOWIE...MOVING SOUTHEAST AT 10 MPH. A SECOND LINE OF STORMS WILL
MOVE ACROSS THE AREA 30 MINUTES AFTER THIS FIRST LINE.
LOCATIONS IMPACTED INCLUDE...
CHILHOWIE...
MOUNT ROGERS NATIONAL RECREATION AREA...
ADWOLF...
THOMAS BRIDGE...
SPEEDWELL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3698 8172 3693 8167 3699 8158 3701 8144
3696 8138 3705 8123 3708 8092 3684 8088
3680 8104 3667 8093 3668 8094 3663 8093
3665 8092 3665 8091 3657 8085 3659 8167
3663 8161 3679 8170 3693 8184
TIME...MOT...LOC 1822Z 314DEG 4KT 3684 8125 3680 8167
$$
RCS887
WWUS51 KRNK 051855
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT THU JUL 5 2012
VAC021-077-173-197-051930-
/O.CON.KRNK.SV.W.0240.000000T0000Z-120705T1930Z/
SMYTH VA-WYTHE VA-GRAYSON VA-BLAND VA-
255 PM EDT THU JUL 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SMYTH...WYTHE...GRAYSON AND SOUTHERN BLAND COUNTIES...
AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SPEEDWELL TO ADWOLF TO
SALTVILLE...OR ALONG A LINE EXTENDING FROM SPEEDWELL TO CHILHOWIE TO
SALTVILLE...MOVING SOUTH AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
THOMAS BRIDGE...
COMERS ROCK...
ELK CREEK...
TROUTDALE...
MOUNT ROGERS SUMMIT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3698 8172 3693 8167 3699 8158 3701 8144
3696 8138 3705 8123 3708 8092 3684 8088
3680 8104 3667 8093 3668 8094 3663 8093
3665 8092 3665 8091 3657 8085 3659 8167
3663 8161 3679 8170 3693 8184
TIME...MOT...LOC 1855Z 013DEG 19KT 3678 8121 3675 8163
3686 8181
$$
RCS120
WWUS51 KRNK 051921
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU JUL 5 2012
VAC021-077-173-197-051931-
/O.EXP.KRNK.SV.W.0240.000000T0000Z-120705T1930Z/
SMYTH VA-WYTHE VA-GRAYSON VA-BLAND VA-
321 PM EDT THU JUL 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR SMYTH...WYTHE...GRAYSON AND
SOUTHERN BLAND COUNTIES EXPIRES AT 330 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE
WARNED AREA. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
LAT...LON 3698 8172 3693 8167 3699 8158 3701 8144
3696 8138 3705 8123 3708 8092 3684 8088
3680 8104 3667 8093 3668 8094 3663 8093
3665 8092 3665 8091 3657 8085 3659 8167
3663 8161 3679 8170 3693 8184
TIME...MOT...LOC 1921Z 013DEG 19KT 3665 8125 3662 8167
3673 8185
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:55 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 5, 1:55 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT THU JUL 5 2012
.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE...CENTERED OVER MISSOURI...WILL BUILD
EASTWARD TODAY...AND WILL BE THE MAIN FEATURE IN OUR WEATHER PATTERN
HEADING INTO THE WEEKEND. MEANWHILE A LEE SIDE TROUGH...SITUATED
ALONG THE EASTERN FACE OF THE APPALACHIANS...WILL PROVIDE THE
INSTABILITY NECESSARY TO HELP TRIGGER ANOTHER ROUND OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. THIS WEATHER PATTERN WILL REMAIN
RELATIVELY UNCHANGED THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1142 AM EDT THURSDAY...
ISSUED NEW ZFP FOR SEVERE THUNDERSTORM WATCH 469. LINE OF STORMS
WHICH MAY BE HITTING SE WEST VA WITHIN AN HOUR OR TWO IS ALREADY
WARNED FOR SEVERE.
AS OF 1057 AM EDT THURSDAY...
SMALL CLUSTER OF THUNDERSTORMS WITH ASSOCIATED OUTFLOW HAS MOVED
FROM JUST SW OF KLWB AROUND 8AM TO PULASKI'S DOORSTEP ATTM. THIS
CLUSTER SHOULD CONTINUE INTO GRAYSON AND CARROLL PERHAPS
EXPANDING TO THE WSW OVER THE NEXT FEW HRS. AS IT ENCOUNTERS
HIGHER ELEVATION...THE INFLOW MAY BE DISRUPTED SUCH THAT IT FALLS
APART.
MORE STORMS DEVELOPING FROM THE COLD POOL/OUTFLOW OF AN OVERNIGHT
MCS WHICH MOVED THROUGH OHIO. THE LEADING EDGE OF NEWER STORMS IS
ENTERING CENTRAL WEST VA AND ITS SSW TRACK WILL PLACE IT INTO OUT
SE WEST VA COUNTIES DURING THE EARLY AFTERNOON. THESE STORMS COULD
BECOME SEVERE AS INSTABILITY INCREASES WITH HEATING. OUTFLOW FROM
THESE STORMS COULD CAUSE ISOLATED CELLS AHEAD OF IT...WITH THE
LINE AFFECTING THE WESTERN THIRD OF THE CWA DURING THE AFTERNOON
IF IT REMAINS. CONSIDERING INCREASING INSTABILITY...IT PROBABLY
WILL MAINTAIN ITSELF. SPC HAS PLACED THE REGION IN A SLT RISK FOR
SEVERE SO CAN'T RULE OUT A POTENTIAL WATCH LATER THIS AFTERNOON.
HEAT ADVISORY CONTINUES FOR EASTERN FLANK ALTHOUGH ITS MARGINAL AT
BEST...ALTHOUGH HEAT INDICES WILL REACH THE LOW 100S.
AS OF 730 AM EDT THURSDAY...
KEEPING AN EYE ON UPSTREAM MCS MOVING ACROSS LAKE ERIE INTO NRN
OHIO. MOVEMENT HAS BEEN SE AND WILL HAVE TO WATCH TRENDS AS IT
HEADS THIS WAY. MODELS NOT PICKING UP TOO WELL WHICH IS TYPICAL AT
TIMES WITH MCS/S. CORFIDI VECTORS AND SAT TRENDS SHOW SOME
TENDENCY TOWARD A SWWD TURN INTO SRN OHIO/NRN KY LATER THIS
MORNING BUT OUTFLOW FROM IT COULD START CONVECTION UP THIS
AFTERNOON INTO THE WV AND FAR SW VA MTNS. THINK THIS AREA IS STILL
THE MOST FAVORED FOR COVERAGE OF STORMS.
PREVIOUS DISCUSSION AT 400 AM....
LOOKING AT SATELLITE IMAGERY THIS MORNING...WAS KEEPING AN EYE ON
A DECAYING THUNDERSTORM COMPLEX MOVING SOUTH ACROSS WEST VIRGINIA.
WAS CONCERNED THAT DEBRIS CLOUD COVER FROM THIS SYSTEM WOULD
LINGER ACROSS OUR AREA THROUGH LATE MORNING...HELPING TO SOMEWHAT
INHIBIT DAYTIME HEATING ACROSS OUR AREA. LATEST SATELLITE IMAGERY
INDICATES THAT THESE CLOUDS ARE BECOMING DIFFUSE AS THEY MOVE INTO
THE ALLEGHANY HIGHLANDS AND SURROUNDING AREAS...AND WHILE STILL
EXPECT THEM TO LINGER AROUND THROUGH LATE MORNING...DO NOT THINK
THEY WILL HAVE A HUGE IMPACT ON TEMPERATURES FOR TODAY.
REGARDLESS...STILL TOOK THEM INTO ACCOUNT AND TWEAKED HIGHS DOWN A
DEGREE OR TWO FROM WHAT GUIDANCE SUGGESTED.
AT ANY RATE...THE UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER
THE CENTRAL U.S. WILL AGAIN BUILD EASTWARD STARTING TODAY...AND
TEMPERATURES ACROSS OUR AREA WILL BEGIN TO RESPOND IN KIND. HAVE NOT
SEEN ANY WIDESPREAD SIGNIFICANT RAINFALL SINCE SUNDAY NIGHT ACROSS
OUR AREA...SO DO NOT THINK THAT SOIL MOISTURES WILL PLAY A ROLE IN
LIMITING AFTERNOON HEATING. AND WITH LIGHT NORTHWEST WINDS ALONG
WITH DEWPOINT IN THE UPPER 60S AND LOW 70S ACROSS THE PIEDMONTS...
BELIEVE WE WILL SEE HEAT INDICES REACH AS HIGH AS 105 DEGREES
ACROSS OUR EASTERNMOST TIER OF COUNTIES. THUS...FELT COMFORTABLE
WITH ISSUING A HEAT ADVISORY FOR THIS AREA FOR THIS AFTERNOON AND
EVENING.
SHOWERS AND THUNDERSTORMS WILL ALSO REDEVELOP EARLY THIS AFTERNOON
WITH AID OF INSTABILITY FROM A LEE SIDE TROUGH SITUATED ALONG THE
APPALACHIANS. AS SUCH...SHOWER AND THUNDERSTORM ACTIVITY WILL BE
PULSE VARIETY TODAY...WITH HIT AND MISS RAINFALL. MAY SEE A FEW OF
THESE STORMS BECOME SEVERE DURING THE LATE AFTERNOON AND
EVENING...WITH LOCALLY STRONG WINDS AS THE MAIN THREAT...ALTHOUGH
HAIL WILL ALSO BE POSSIBLE. AND WITH WEAK UPPER LEVEL WINDS...SOME
OF THESE STORMS MAY BE SLOW MOVING...WHICH MAY RESULT IN LOCALLY
HEAVY RAINFALL.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
AS OF 400 AM THURSDAY...
HEAT RIDGE WILL BE BUILDING IN AGAIN FROM THE WEST FRI-SAT...WITH A
BACK DOOR FRONT DROPPING SWD SUNDAY. OUR AREA FRI-SAT WILL BE MAINLY
DEALING WITH ISOLATED TO SCATTERED CONVECTION IN THE
AFTERNOON/EVENING UNTIL THE FRONT ENTERS FROM THE NORTH ENHANCING
CHANCES SUNDAY. MCS ACTIVITY APPEARS TO STAY NORTH PER RIDGE AXIS
EXTENDING WEST TO EAST INTO THE CENTRAL APPALACHIANS MID ATLANTIC. A
POTENTIAL EXISTS FOR SHORTWAVE INDUCED MCS ARRIVES TOWARD
SUNDAY...BUT OVERALL ITS TOO EARLY TO SAY WHERE THIS WILL SET UP.
SO FOR POPS...KEPT IT LOW FRI-SAT PER HIGH PRESSURE ALOFT INHIBITING
SOME DEVELOPMENT...AND WOULD NOT BE SURPRISED TO SEE STORMS FIRE UP
TOWARD THE EVENING WHEN THE CAP BREAKS. STILL LOOKING AT MUCH OF THE
AREA STAYING HOT AND DRY.
WITH THE FRONT SHIFTING SWD INTO LATE WEEKEND THE FLOW WILL BECOMING
MORE WEST AND THE HEAT IMPACT WILL STAY UP. THE DEWPOINTS MAY DROP
EAST OF THE MTNS...BUT LEE TROUGH IN THE PIEDMONT COULD KEEP HIGHER
DEWPOINTS PULLED PER SW FLOW. POTENTIAL EXISTS FOR HEAT ADVISORY
FRI-SAT IN THE PIEDMONT PER HIGHS AROUND THE CENTURY MARK.
HEADING INTO SUNDAY...THE FORECAST WILL DEPEND ON FRONTAL BOUNDARY
AND SHORTWAVES SUPPORTING ENHANCED CONVECTION. WILL KEEP CHANCES
AFTER MIDDAY WITH 30/40 POPS...PENDING BETTER MODEL AGREEMENT. WITH
SOME ORGANIZATION POSSIBLE...TEMPS MAY BE IMPACTED FROM CLOUDINESS
FROM UPSTREAM CONVECTION...SO WENT A LITTLE COOLER THAN FRI-SAT BUT
WILL STILL BE HOTTER THAN NORMAL WITH UPPER 80S WEST TO UPPER 90S
EAST...AS OPPOSED TO WIDESPREAD 90S TO AROUND 100 FRI-SAT...OUTSIDE
THE HIGHER ELEVATIONS. SEE CLIMATE SECTION BELOW FOR A LIST OF
RECORD HIGHS FOR JULY 6TH AND 7TH.
SUNDAY NIGHT...NOT CHANGING POPS AS THE NEW 00Z ECMWF AND GFS
SHOWING FRONTAL BOUNDARY SLOWING WITH POSSIBLE MCS PUSHING IN.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 400 PM EDT WEDNESDAY...
UPPER RIDGE RETROGRADES WEST AND TROUGHING DEVELOPS OVER THE ERN
CONUS THIS PERIOD. MODELS REMAIN CONSISTENT THAT COOL DOWN WILL TAKE
PLACE FOR EARLY NEXT WEEK...SHAVING ABOUT 10 DEG C OFF THE 85H
TEMP AND TRIMMING SFC TEMPS TO A MORE TOLERABLE LEVEL.
SFC FRONT IS PROGGED TO SAG SOUTHWARD THROUGH THE REGION MONDAY.
THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME OF THE
YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE STALLING.
LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT PUSHING INTO
GA/SC EARLY NEXT WEEK...WITH DIFFERING SOLUTIONS ON WHETHER THE
DEEPER MOISTURE CLEARS THE CWA.
FOR NOW WILL MAINTAIN CHANCE POPS THROUGH THE DURATION OF THE
EXTENDED WITH HIGHEST COVERAGE MONDAY VCNTY OF THE FRONT. IF
FRONT MOVES FAR ENOUGH SOUTH OF THE FCST AREA...MAY BE ABLE TO
TRIM POPS COMPLETELY FOR MID WEEK.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 142 PM EDT THURSDAY...
IMPRESSIVE BOW ECHO ON TOP OF BLF...WITH POTENTIAL GUSTS TO 60KTS
OVER THE NEXT 20 MINUTES. ISOLATED STORMS MAY ALSO FROM AHEAD OF
THE MAIN LINE TO BCB/ROA ALTHOUGH THE MAIN LINE MAY JUST MISS TO
THE SW. LWB ALSO APPEARS TO HAVE ESCAPED THE STRONGEST PUNCH OF
WINDS ATTM. FURTHER EAST LYH/DAN MAY DEAL WITH ISOLATED STORMS
LATER THIS AFTERNOON. FIGURES TO BE A BREAK IN THE ACTION LATE
THIS AFTERNOON...WITH POTENTIALLY MORE STORMS THIS EVENING AS
ANOTHER CLUSTER IS MOVING SOUTH OFF OF LAKE ERIE. THIS CLUSTER MAY
MOVE A LITTLE FURTHER EAST TONIGHT THAN CURRENT LINE. WET GROUND
AT LWB/BLF MAKES IFR VIS/CIG MORE LIKELY THAN USUAL. MORE
THUNDERSTORMS ARE POSSIBLE FRIDAY...AND WILL BE WATCHING FOR ANY
CLUSTERS MOVING SOUTH OUT OF PENNSYLVANIA POSSIBLY AFFECTING
CENTRAL AND WESTERN VA.
THE GENERAL WEATHER PATTERN IS EXPECTED TO PERSIST INTO THE
WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH DAYTIME
HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET AS HEATING ENDS.
THE OTHER CONCERN WILL BE PATCHES OF FOG DEVELOPING DURING THE
EARLY MORNING HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE
MOUNTAINS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL
DURING THE PREVIOUS TWENTY FOUR HOUR PERIOD. A STRONGER MORE
IMPACTFUL SYSTEM AND COLD FRONT LOOKS TO IMPACT THE AREA BY LATE
SUNDAY INTO MONDAY.
&&
.CLIMATE...
WITH THE RIDGE BUILDING EASTWARD AGAIN GOING TO KEEP TEMPERATURES
REACHING TOWARD RECORD HIGHS.
JULY 5TH JULY 6TH JULY 7TH
RECORD HIGH RECORD HIGH RECORD HIGH
ROA 100/1999 100/1999 101/1930
LYH 98/1999 98/2010 98/2010
DAN 101/1966 102/1990 104/2010
BCB 93/1966 94/2010 94/2010
BLF 90/1993 92/2010 92/2010
&&
.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSORS OTS AT KBCB/BLACKSBURG AND
KDAN/DANVILLE. HINTON TRANSMITTER STILL OFF THE AIR DUE TO
COMMERCIAL POWER NOT REACHING THE SITE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ044>047-058-
059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ006.
WV...NONE.
&&
SYNOPSIS...WP
NEAR TERM...KM/NF
SHORT TERM...WP
LONG TERM...PM
AVIATION...KM/NF
CLIMATE...
EQUIPMENT...Hazardous weather outlook, Jul 5, 12:12 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1212 PM EDT THU JUL 5 2012 NCZ005-VAZ019-020-023-024-033>035-043-061615- ROCKINGHAM-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-HENRY- 1212 PM EDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS...ARE EXPECTED THIS AFTERNOON...AND CONTINUE THROUGH SUNSET. A FEW OF THESE STORMS WILL BECOME STRONG TO SEVERE...CAPABLE OF PRODUCE STRONG WINDS AND HAIL. IN ADDITION...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ004-061615- STOKES- 1212 PM EDT THU JUL 5 2012 ...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS...SEVERE AT TIMES...WILL CONTINUE THROUGH THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ006-VAZ044>047-058-059-061615- CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 1212 PM EDT THU JUL 5 2012 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. WIDELY SCATTERED PULSE VARIETY THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON...AND CONTINUE THROUGH SUNSET. A FEW OF THESE STORMS WILL BECOME STRONG TO SEVERE...CAPABLE OF PRODUCE STRONG WINDS AND HAIL. IN ADDITION...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE AS WELL. ALSO...DUE TO THE COMBINATION OF HIGH HUMIDITY AND AFTERNOON TEMPERATURES APPROACHING 100 DEGREES...HEAT INDEX VALUES WILL REACH AT LEAST 105 DEGREES...INCREASING THE RISK OF HEAT RELATED ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001>003-018>020-VAZ007-009>018-022-032-WVZ042>045-061615- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE- PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER- 1212 PM EDT THU JUL 5 2012 ...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS...SEVERE AT TIMES...WILL CONTINUE THROUGH THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 5, 1:19 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT THU JUL 5 2012
NCZ006-051815-
CASWELL NC-
119 PM EDT THU JUL 5 2012
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CASWELL COUNTY...
AT 115 PM EDT...STRONG THUNDERSTORMS WERE LOCATED JUST NORTH AND
EAST OF YANCEYVILLE NORTH CAROLINA...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL PASS THROUGH YANCEYVILLE...HIGH TOWERS...AND BE
NEAR PROSPECT HILL BY 200 PM.
LAT...LON 3625 7942 3648 7942 3648 7914 3647 7913
3645 7914 3629 7914 3625 7915 3624 7916
PEMLocal storm report, Jul 5, 1:26 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 5 SSW BOTTOM 36.41N 80.80W
07/05/2012 SURRY NC 911 CALL CENTER
MULTIPLE TREES DOWN AND DAMAGE TO SEVERAL BUILDINGS IN
DOBSON.
&&
FISHERLocal storm report, Jul 5, 1:30 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 6 NNW BOONVILLE 36.31N 80.73W
07/05/2012 E1.00 INCH SURRY NC PUBLIC
A.Z. PHILLIPS ROAD
&&
FISHERLocal storm report, Jul 5, 1:34 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG 1 SSW BOONVILLE 36.22N 80.72W
07/05/2012 YADKIN NC TRAINED SPOTTER
MULTIPLE TREES DOWN ACROSS BOONVILLE
&&
FISHERSpecial weather statement, Jul 5, 1:38 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT THU JUL 5 2012
VAZ009-012-051830-
SMYTH VA-WYTHE VA-
138 PM EDT THU JUL 5 2012
...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND WYTHE COUNTIES...
AT 135 PM EDT...ISOLATED STRONG THUNDERSTORMS WERE MOVING ACROSS THE
MOUNTAIN EMPIRE...MOVING SOUTH AT 10 MPH. THESE STORMS MAY BECOME
SEVERE BUT THE STRONGER AND MORE INTENSE LINE OF THUNDERSTORMS ARE
TRACKING SOUTH ACROSS SOUTHEASTERN WEST VIRGINIA. THIS LINE OF
SEVERE STORMS MAY NOT IMPACT SMYTH AND WYTHE COUNTIES UNTIL 300 PM
OR LATER.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR FAVONIA AROUND 145 PM...RURAL RETREAT AROUND
150 PM...MOUNT ROGERS NATIONAL RECREATION AREA AROUND 155 PM...
WYTHEVILLE AROUND 205 PM...CROCKETT...AND SUGAR GROVE AROUND 210 PM
AND GUNTON PARK AROUND 215 PM.
LAT...LON 3697 8171 3693 8167 3699 8158 3700 8148
3699 8147 3701 8144 3695 8138 3703 8127
3702 8111 3707 8091 3703 8090 3688 8076
3676 8120 3676 8127 3671 8153 3666 8154
3664 8163 3679 8170 3693 8184
RCSLocal storm report, Jul 5, 1:43 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 5 NW ELKIN 36.30N 80.93W
07/05/2012 WILKES NC PUBLIC
MULTIPLE TREES DOWN ALONG AUSTIN TRAPHILL ROAD
&&
FISHERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:48 AM EDT | Heat Advisory | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more | 16 hr |
| Jul 5, 9:56 AM EDT | Special Weather Statement | RNK | Giles | 34 min |
| Jul 5, 10:28 AM EDT | Special Weather Statement | RNK | Bland, Pulaski | 47 min |
| Jul 5, 11:04 AM EDT | Special Weather Statement | RNK | Bland, Wythe | 56 min |
| Jul 5, 11:12 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 48 min |
| Jul 5, 11:48 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 51 min |
| Jul 5, 12:58 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 92 min |
| Jul 5, 1:38 PM EDT | Special Weather Statement | RNK | Smyth, Wythe | 52 min |
| Jul 5, 1:44 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 44 min |
| Jul 5, 2:26 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 34 min |
| Jul 5, 3:02 PM EDT | Special Weather Statement | RNK | Botetourt | 28 min |
| Jul 5, 3:19 PM EDT | Special Weather Statement | RNK | City of Roanoke | 56 min |
| Jul 5, 4:00 PM EDT | Special Weather Statement | RNK | City of Roanoke | 60 min |
| Jul 5, 4:02 PM EDT | Special Weather Statement | RNK | Pittsylvania | 58 min |
| Jul 5, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 55 min |
| Jul 5, 4:27 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke, City of Roanoke | 35 min |
| Jul 5, 4:33 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 31 min |
| Jul 5, 4:34 PM EDT | Special Weather Statement | RNK | Franklin | 41 min |
| Jul 5, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 36 min |
| Jul 5, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 59 min |
| Jul 5, 5:36 PM EDT | Special Weather Statement | RNK | City of Danville | 54 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.